Wyoming, 2010Winter Storm and High Wind in Wyoming, March 29 to 30, 2010
March 29 to 30, 2010 · NWS RIW · 10 events in 8 counties and zones
A strong Pacific upper level low pressure system brought strong winds to the Absaroka Mountains and the southern wind corridor from Rock Springs to Casper. These winds were followed by heavy snows in the far west mountains, where 12 to 21 inches was reported.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific upper level low pressure system brought strong winds to the Absaroka Mountains and the southern wind corridor from Rock Springs to Casper. These winds were followed by heavy snows in the far west mountains, where 12 to 21 inches was reported.
High winds were observed periodically on both Monday, March 29, and Tuesday, March 30. In Clark, 13 cottonwood trees were toppled and a home had two-thirds of its roof removed around 0200MST Monday. A peak gust to 84 mph was measured on Chief Joseph Pass later that morning. High wind was also reported on Monday across western Natrona County.
On Tuesday, sustained winds of 40 mph with occasional gusts near 60 mph were observed in eastern Sweetwater County. The peak gust at the Rock Springs-Sweetwater County Airport ASOS registered 68 mph with the passage of a cold front around 1630MST. Afternoon peak gusts of 59 mph and 62 mph were recorded at Jeffrey City and Casper-Natrona County International Airport, respectively.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 29, 2:25 AM MST, 6 hours 5 minutes earlier.
Area forecast discussion, Mar 29, 2:25 AM MST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
325 AM MDT MON MAR 29 2010
.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
ACTIVE PATTERN CONTINUES TO COME TOGETHER THIS MORNING AS A STRONG
160+KT JET MOVES ON SHORE AND INTO THE NORTHERN ROCKIES. THE
JET IS ASSOCIATED WITH THE LARGE PACIFIC TROUGH SPINNING OFF THE
PACIFIC N AMERICAN COAST. THE INITIAL AND CONTINUING IMPACT WILL BE
STRONG WIND AND THE SECOND WILL BE SIGNIFICANT PRECIPITATION IN THE
WEST.
FOR THE WIND...GOOD DOWNWARD FORCING UNDER THE JET'S RIGHT EXIT
REGION WILL COMBINE WITH A TIGHT GRADIENT ACROSS WYOMING TO PRODUCE
WINDY TO EVEN STRONG WINDS OVER MUCH OF THE CWA. HIGH WINDS ARE
EXPECTED TODAY AND TONIGHT OVER THE ABSAROKAS AND CODY
FOOTHILLS...AS WELL AS SOUTHEAST FREMONT AND NATRONA COUNTIES. BOTH
NAM AND GFS SHOWING H7 WINDS OF 50+KTS AS WELL AS A 7 TO 10 MB
SURFACE GRADIENT OVER THESE AREAS. THE STRONGEST WINDS WILL LIKELY
OCCUR DURING THE LATE EVENING AND EARLY MORNING HOURS TONIGHT...WITH
THE STRONGEST H7 WINDS AS WELL AS THE TIGHTEST GRADIENT OCCURRING
THEN. WILL UPGRADE THE HIGH WIND WATCH FOR THE CENTRAL WIND
CORRIDOR TO A WARNING AT ISSUANCE...9AM TODAY THROUGH NOON TUESDAY.
WILL ALSO ALLOW THE ABSAROKA AND CODY FOOTHILL WARNING TO RUN ITS
COURSE...6AM TODAY THROUGH 6AM TUESDAY. WINDY TO VERY WINDY
CONDITIONS EXPECTED MOST OTHER AREAS OF WESTERN AND CENTRAL WYOMING
TODAY AND TUESDAY AS WELL.
AS FOR THE SNOW...MOISTURE WILL INCREASE OVER THE NORTHWEST TODAY
WITH SOME LIGHT RAIN FALLING...SNOW ABOVE 9000 FEET...THIS MORNING
AND AFTERNOON. THE PRECIPITATION WILL GRADUALLY SPREAD SOUTH
OVERNIGHT TONIGHT WITH SNOW LEVELS FALLING TO OR NEAR THE VALLEY
FLOORS. STRONG OROGRAPHIC LIFT...ISENTROPIC UPGLIDE AS WELL AS
SHORTWAVE DYNAMICS WILL ALLOW THE RAIN/SNOW TO PERSIST TONIGHT AND
TUESDAY ACROSS THE WEST. DECENT MOISTURE FETCH WILL REMAIN OPEN
FROM OFF THE OR/WA COASTS THROUGH THIS PERIOD. UNCERTAINTY EXISTS
WHERE EXACTLY THE SNOWLINE WILL BE AS TEMPERATURES IN THE VALLEYS
WILL BE AT THE RAIN/SNOW CHANGE OVER POINT. FOR NOW...WILL ALLOW
THE GOING FORECAST OF SNOW TO RIDE. SIGNIFICANT MOISTURE IS
EXPECTED...AND IN THE MOUNTAINS 10 TO 20 INCHES OF SNOWFALL IS
POSSIBLE WITH 4 TO 8 INCHES IN THE VALLEYS IF THE PRECIP IS ALL
SNOW. WILL ALLOW WINTER STORM WATCH TO RIDE AS IS.
COLD FRONT MOVES INTO NORTHERN WYOMING TUESDAY AFTERNOON/EARLY
EVENING BRINGING SOME RAIN AND MOUNTAIN SNOW THERE. LOOKS LIKE A
QUICK SHOT SO SHOULD NOT NEED HIGHLIGHTS. FRONT GETS PUSHED BACK
NORTH ON WEDNESDAY AS THE NEXT JET ASSOCIATED WITH THE TROUGH
TAKES A FURTHER SOUTH ROUTE INTO THE GREAT BASIN...RE-ENFORCING
THE SOUTHWEST TO WEST FLOW. IT WILL REMAIN WINDY MOST AREAS
TUESDAY NIGHT AND WEDNESDAY. THE COLD FRONT DRIVES SOUTH AGAIN
WEDNESDAY EVENING WITH A DECENT CHANCE OF SOME UPSLOPE SNOW
DEVELOPING OVER THE CENTRAL AND SOUTH.
.LONG TERM...THURSDAY THROUGH MONDAY
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT WITH A MID LEVEL
CIRCULATION/SHORTWAVE TROUGH...ON THE EASTERN PART OF A MEAN TROUGH
OVER THE WEST/ROCKIES...PUSHING ACROSS THE COWBOY STATE ON
THURSDAY. THIS MID LEVEL CIRCULATION WILL RESULT IN A DECENT CHANCE
FOR PRECIPITATION OVER THE SOUTH...AND EAST OF THE DIVIDE. THE 00Z
GFS REMAINS PERSISTENT IN PRODUCING DECENT UPSLOPE IN WAKE OF THIS
MID LEVEL CIRCULATION...WHILE THE OTHER MODELS KEEP MORE OF A
NORTHWEST/WEST COMPONENT. PRECIPITATION ON THURSDAY...SHOULD BE
MAINLY SNOWFALL...AS 700MB TEMPS ARE PROJECTED TO BE -5 DEG CELSIUS
OR COLDER THURSDAY MORNING...WITH SLIGHT COLD AIR ADVECTION DURING
THE DAY. AFTER THURSDAY...THE MAIN EMPHASIS WITH THIS TROUGH WILL
SHIFT WELL SOUTH OF THE AREA...WITH A CLOSED LOW PUSHING ACROSS
ARIZONA/NEW MEXICO INTO THE SOUTHERN PLAINS FRIDAY. HOWEVER...WILL
KEEP SLIGHT TO LOW CHANCE POPS GOING THURSDAY NIGHT/FRIDAY TO RESPECT
THE MEAN TROUGH...AND THE POSSIBILITY OF A WEAK DISTURBANCES MOVING
ACROSS THE AREA. IN WAKE OF THIS MEAN TROUGH...A MAINLY ZONAL FLOW
IS EXPECTED TO DEVELOP FROM THE PACIFIC TO THE ROCKIES FRIDAY NIGHT
THROUGH SATURDAY NIGHT. THE 00Z ECMWF AND GEM SHOW A DISTURBANCE IN
THIS FLOW AFFECTING THE AREA ON SATURDAY...WHILE THE 00Z GFS
CONTINUES TO LIFT THIS FEATURE ACROSS MONTANA/SOUTHERN CANADA. WILL
HAVE POPS OVER THE WEST AND NORTH...WITH BETTER CHANCES OVER
NORTHWEST WYOMING FOR THIS SYSTEM. FLOW BEGINS TO BACK ON SUNDAY IN
RESPONSE TO A TROUGH/UPPER LOW DIGGING OFF THE WEST COAST. IN
RESPONSE TO THIS BACKING FLOW...WARMER 700 MB TEMPERATURES WILL
QUICKLY MOVE NORTHEAST INTO THE AREA SUNDAY...WITH 700MB TEMPS
BETWEEN +2 AND -2 DEG CELSIUS. THE TROUGH APPROACHES THE ROCKIES
ON MONDAY...WITH THE MAIN ENERGY ASSOCIATED WITH AN UPPER LOW
PUSHING INTO THE DESERT SOUTHWEST. SOUTHWEST FLOW AHEAD OF THE
MEAN TROUGH/UPPER LOW WILL CONTINUE TO PUSH WARMER TEMPS INTO THE
AREA...AND A CHANCE OF CONVECTION OVER THE WEST. TEMPERATURES ARE
EXPECTED TO BE BELOW AVERAGE THURSDAY AND FRIDAY...WITH ABOVE
AVERAGE TEMPERATURES EXPECTED IN MOST LOCATIONS SUNDAY AND MONDAY.
&&
.AVIATION...
WINDY WEATHER WILL BE THE MAIN AVIATION HAZARD TODAY INTO THIS
EVENING AT MOST OF THE AIRPORTS. KCPR...KCOD...AND KRKS WILL SEE THE
STRONGEST WIND SPEEDS AND GUSTS. OTHERWISE VFR CONDITIONS WILL
PREVAIL TODAY AND THIS EVENING OVER THE AREA. IN NW WY CLOUDS WILL
BE INCREASING AND LOWERING DURING THE AFTERNOON WITH SCATTERED RAIN
AND SNOW SHOWERS DEVELOPING BY 21Z. AFTER 00Z IN NW WY A GREATER
COVERAGE OF RAIN AND SNOW WILL OCCUR WITH MVFR CONDITIONS AND
INCREASING MOUNTAIN OBSCURATION. SOME OF THIS PRECIPITATION WILL MAKE
IT INTO THE KJAC AIRPORT AROUND 00Z TUE WITH RAIN SHOWERS...THEN A
MIX OF RAIN AND SNOW SHOWERS AROUND 06Z TUE WITH POSSIBLE MVFR
CONDITIONS.
&&
.FIRE WEATHER...
STRONG WINDS ARE EXPECTED TODAY ACROSS MUCH OF THE AREA AND
TUESDAY WITH HIGH WIND WARNINGS IN EFFECT FOR PORTIONS OF THE
DISTRICT. THESE AREAS INCLUDE SOUTHEAST FREMONT AND NATRONA
COUNTIES...AS WELL AS THE ABSAROKAS AND CODY FOOTHILLS. THE WINDS
WILL COMBINE WITH MILD TEMPERATURES AND LOW RH'S EAST OF THE DIVIDE
TO INCREASE THE FIRE WEATHER DANGER. MOISTURE WILL BUILD INTO THE
WEST TODAY WITH SOME RAIN AND SNOW SHOWERS DEVELOPING...BECOMING
WIDESPREAD OVER THE NORTHWEST BY LATE AFTERNOON. THE PRECIPITATION
WILL SPREAD INTO SOUTHWEST WYOMING OVERNIGHT. SNOW LEVELS WILL
INITIALLY BE AROUND 9000 FEET TODAY...THEN DESCEND TO NEAR THE
VALLEY FLOORS OVERNIGHT. THE RAIN/SNOW WILL PERSIST OVER THE WEST
INTO TUESDAY EVENING. NUMEROUS WINTER STORM WATCHES ARE IN EFFECT
TONIGHT AND TUESDAY OVER THE FAR WEST. A COLD FRONT COULD BRING THE
PRECIP EAST OF THE DIVIDE TUESDAY NIGHT AND WEDNESDAY NIGHT.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 6 AM THIS MORNING TO 6 AM MDT TUESDAY
WYZ002-003.
WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TUESDAY NIGHT
WYZ001-012>014-023-024.
HIGH WIND WARNING FROM 9 AM THIS MORNING TO NOON MDT TUESDAY
WYZ019-020.
&&
SHORT TERM...TWB
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...TWB
Hazardous weather outlook, Mar 29, 4:00 AM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON MAR 29 2010
WYZ001>020-022>030-301200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON MAR 29 2010
...WINTER STORM WATCHES ARE IN EFFECT FOR MUCH OF FAR WESTERN WYOMING
AND THE WEST SLOPES OF THE WIND RIVER MOUNTAINS TONIGHT THROUGH EARLY
WEDNESDAY MORNING...
...HIGH WIND WARNING IS IN EFFECT FOR THE EAST SLOPES OF THE
ABSAROKA MOUNTAINS AND THE CODY FOOTHILLS THROUGH 6 AM TUESDAY...
...HIGH WIND WARNING IS IN EFFECT FOR SOUTHEAST FREMONT AND THE LOWER
ELEVATIONS OF NATRONA COUNTY FROM 9 AM TODAY THROUGH NOON TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG WEST TO SOUTHWEST WINDS WILL DEVELOP ACROSS SOUTHEAST
FREMONT COUNTY...LOWER ELEVATIONS OF NATRONA COUNTY...CODY
FOOTHILLS...AND THE EAST SLOPES OF THE ABSAROKA MOUNTAINS THIS
MORNING. SOUTHWEST TO WEST WINDS OF 35 TO 45 MPH WITH GUSTS OF 60
MPH OR GREATER ARE EXPECTED OVER LOWER ELEVATIONS...WITH 45 TO 55 MPH
WITH GUSTS UP TO 75 MPH ARE EXPECTED OVER THE ABSAROKAS AND AROUND
CLARK. STRONG WINDS ARE ALSO EXPECTED ALONG THE EAST SLOPES OF THE
WIND RIVER MOUNTAINS WITH SUSTAINED WEST OT SOUTHWEST WINDS OF 40 TO
50 MPH WITH GUSTS UP TO 70 MPH. THE REST OF CENTRAL AND WESTERN
WYOMING BE QUITE WINDY TODAY AND TONIGHT.
WIDESPREAD SNOW IS EXPECTED IN THE MOUNTAINS OF WESTERN WYOMING
TONIGHT THROUGH TUESDAY NIGHT...WITH SIGNIFICANT SNOWFALL
EXPECTED. NUMEROUS WINTER STORM WATCHES ARE IN EFFECT FOR TONIGHT
THROUGH TUESDAY NIGHT. SNOW LEVELS WILL INITIALLY BE AROUND 9000
FEET...BUT WILL DESCEND TO NEAR THE VALLEY FLOORS BY TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STRONG WINDS WILL BEGIN TO WIND DOWN...BUT WILL REMAIN QUITE
WINDY.
THE SNOW WILL PERSIST...POSSIBLY HEAVY AT TIMES...OVER WESTERN
WYOMING TUESDAY AND BEGIN TO WIND DOWN TUESDAY NIGHT. SNOWFALL
ACCUMULATIONS OF 10 TO 25 INCHES COULD OCCUR OVER THE WESTERN
MOUNTAINS...WITH 5 TO 10 INCHES IN THE LOWER ELEVATIONS. EAST OF THE
DIVIDE WILL MAINLY BE IMPACTED BY THIS SYSTEM WEDNESDAY AND
THURSDAY...WITH SIGNIFICANT SNOWFALL POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT WIND GREATER THAN 40 MPH AS WELL
AS SNOWFALL OVER 2 INCHES. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, Mar 29, 5:47 AM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
647 AM MDT MON MAR 29 2010
WYZ005-292000-
SOUTHWEST BIG HORN BASIN-
647 AM MDT MON MAR 29 2010
...WINDY WEATHER FOR TODAY...
STRONG SOUTHWEST WINDS BETWEEN 20 AND 35 MPH...WITH GUSTS BETWEEN 40
AND 55 MPH WILL BE COMMON TODAY ACROSS HOT SPRINGS COUNTY...INCLUDING
THERMOPOLIS. MOTORISTS SHOULD BE PREPARED FOR THESE STRONG AND SUDDEN
WIND GUSTS. LIGHT WEIGHT AND HIGH PROFILE VEHICLES SHOULD EXERCISE
EXTREME CAUTION.
21
High Wind, Cody Foothills
- When
- March 29, 8:30 AM MST to 4:15 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High Wind, Absaroka Mountains
- When
- March 29, 9:40 AM MST to 12:10 PM MST
- Where
- Absaroka Mountains forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- March 29, 10:10 AM MST to 4:30 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- March 29, 1:00 PM MST to 2:10 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Winter Storm, Yellowstone National Park
- When
- March 29, 9:00 PM MST to March 30, 4:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Winter Storm, Teton & Gros Ventre Mountains
- When
- March 30, 12:00 AM MST to 4:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Winter Storm, Salt River & Wyoming Ranges
- When
- March 30, 8:00 AM MST to 7:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
High Wind, East Sweetwater County
- When
- March 30, 1:45 PM MST to 4:45 PM MST
- Where
- East Sweetwater County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.660, -108.879 (the zone’s center; the record gives no point)
High Wind, Green Mountains & Rattlesnake Range
- When
- March 30, 2:30 PM MST to 2:40 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High Wind, Natrona County Lower Elevations
- When
- March 30, 3:30 PM MST to 5:10 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Massachusetts, March 29 to 31, 201017 injured · $56 million · 6 events
- Flooding in Rhode Island, March 29 to 31, 20101 injured · $86 million · 5 events
- Dust Storm and Heavy Snow in Nevada, March 29 to 30, 20102 injured · $153,000 · 69 kt wind · 7 events
- Tornado and Heavy Rain in Florida, March 29, 2010$80,000 · EF0 · 2 events
- Strong Wind in Idaho, March 29, 2010$45,000 · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, March 29, 20102 injured · 1 event
- High Surf in Hawaii, March 29 to 31, 201011 events
- Heavy Rain in North Carolina, March 29, 20109 events
- Flooding in New Jersey, March 29 to 31, 20109 events
- High Wind in Wyoming, March 29 to 30, 201065 kt wind · 7 events
- Flooding in Pennsylvania, March 29 to 31, 20105 events
- Heavy Rain in Maryland, March 29, 20104 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215050, 215049, 215051, 215052, 215046, 215047, 215048, 215846, 215856, 215855.